Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 13, 2013, 6:18 PM CDT for Coosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2013, 6:18 PM CDT (23:18 UTC)
- Expired
- Aug 13, 2013, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Coosa County, AL
The radar
The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
993
WGUS54 KBMX 132318
FFWBMX
ALC037-140230-
/O.NEW.KBMX.FF.W.0041.130813T2318Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT TUE AUG 13 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COOSA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 930 PM CDT
* AT 618 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SOME AREAS MAY HAVE RECEIVED 3 TO 4 INCHES OF RAIN WITH AN
ADDITIONAL INCH OR TWO POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROCKFORD...COTTAGE GROVE...NIXBURG AND PENTONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
3292 8633
$$2 follow-up statements
485
WGUS74 KBMX 140051
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT TUE AUG 13 2013
ALC037-140230-
/O.CON.KBMX.FF.W.0041.000000T0000Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOSA AL-
751 PM CDT TUE AUG 13 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTH
CENTRAL COOSA COUNTY...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AROUND 4 INCHES OF RAIN FELL BETWEEN ROCKFORD AND PENTONVILLE OVER A
THREE HOUR PERIOD. ADDITIONAL RAINFALL MAY MOVE INTO THE AREA BEFORE
THE WARNING EXPIRES AND MAY INCREASE THE FLOOD POTENTIAL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTAGE GROVE
AND ROCKFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
3292 8633
$$011
WGUS74 KBMX 140229
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT TUE AUG 13 2013
ALC037-140237-
/O.EXP.KBMX.FF.W.0041.000000T0000Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOSA AL-
929 PM CDT TUE AUG 13 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTH
CENTRAL COOSA COUNTY...
ONLY LIGHT RAIN IS EXPECTED THROUGH MIDNIGHT AND SHOULD NOT RESULT
IN ANY ADDITIONAL FLOODING AT THIS TIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EVEN WITH THE WARNING SET TO EXPIRE...SOME DAMAGE TO ROADWAYS MAY
HAVE ALREADY OCCURRED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF DAMAGE TO ROADWAYS
IS OBSERVED PLEASE CONTACT LOCAL LAW ENFORCEMENT.
&&
LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
3292 8633
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:51 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 13, 2:51 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 251 PM CDT TUE AUG 13 2013 .DISCUSSION... A COLD FRONT CURRENTLY EXTENDS FROM NEW YORK STATE...SOUTHWESTWARD INTO ARKANSAS. SHOWERS AND THUNDERSTORMS DEVELOPING JUST ALONG THE FRONT WILL CONTINUE THEIR ESE PROGRESSION THIS AFTERNOON. MEANWHILE...A LITTLE CLOSER TO HOME...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN MISSISSIPPI...SOUTHERN ALABAMA...AND THE FLORIDA PANHANDLE IN RESPONSE TO A WEAK BOUNDARY IN AN AREA OF INCREASED INSTABILITY. THIS ACTIVITY IS EXPECTED TO CONTINUE TO DEVELOP THROUGH AT LEAST THE EARLY EVENING HOURS...WITH WIDESPREAD COVERAGE ACROSS MUCH OF THAT AREA. ADDITIONALLY...UPPER LEVEL RIDGING WILL BUILD INTO THE DESERT SOUTHWEST...AS A TROUGH BEGINS TO DIG INTO THE EASTERN CONUS. AS THE COLD FRONT SLIDES SOUTHWARD DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS NORTHWEST CENTRAL ALABAMA. THE COLD FRONT IS EXPECTED TO SLOWLY DRIFT SOUTHWARD OVERNIGHT...REACHING THE INTERSTATE 85 CORRIDOR BY 12Z WEDNESDAY MORNING. THIS WILL MEAN HIGH CHANCE POPS ACROSS THE AREA FOR THE OVERNIGHT PERIOD. UPPER LEVEL SUPPORT BEGINS TO WEAKEN ON WEDNESDAY...WITH THE FRONT STALLING ALONG OR JUST SOUTH OF THE INTERSTATE 85 CORRIDOR. WIDESPREAD RAINFALL WILL BE POSSIBLE ON WEDNESDAY ACROSS THE SOUTHEASTERN COUNTIES...WITH DRIER AIR BUILDING IN ACROSS THE NORTHWEST BEHIND THE FRONT. SO WE WILL SEE ONLY SLIGHT CHANCE POPS NORTH OF INTERSTATE 20 AND DEFINITE POPS SOUTH OF INTERSTATE 85. THE STALLED FRONT REMAINS ACROSS THE SOUTH FOR THE REMAINDER OF THE WORK WEEK...WITH HIGHER THAN NORMAL POPS ACROSS THE AREA. THE UPPER LEVEL TROUGH AMPLIFIES A GREAT DEAL BY SATURDAY...WITH MODELS DEVELOPING A SURFACE LOW OVER THE GULF. THE STRENGTH OF THE LOW DIFFERS AMONGST MODELS...AS WELL AS THE OVERALL TRAJECTORY...HOWEVER CONFIDENCE OF INCREASED MOISTURE OVER THE SOUTHEAST IS ENOUGH TO WARRANT HIGH CHANCE POPS DURING THE DAY THROUGH THE WEEKEND. BEYOND SUNDAY...HIGH PRESSURE LOOKS TO BUILD IN FROM THE ATLANTIC...WITH CONTINUED SOUTHERLY FLOWING BRINGING ADDITIONAL MOISTURE IN. HOWEVER...WITH THE LACK OF ANY DEFINING FEATURES...WILL KEEP POPS SIMILAR TO THE PREVIOUS FORECAST PACKAGE. FLASH FLOODING STILL REMAINS A CONCERN...BUT CONFIDENCE IS VERY LOW AS TO HOW WIDESPREAD FLASH FLOODING MIGHT BE. OVERALL SYNOPTIC SUPPORT IS NOT VERY IMPRESSIVE...HOWEVER THE DEEP MOISTURE IN PLACE WILL MEAN ANY THUNDERSTORM WILL LIKELY HAVE VERY HEAVY RAINFALL. THE ONE SAVING GRACE WILL BE THE LACK OF RAINFALL OVER THE PAST COUPLE OF DAYS...AND THAT SOIL MOISTURE WILL BE LESS THAN WHAT WE HAVE SEE IN PAST FLASH FLOODING EVENTS. WENT AHEAD AND TOOK OUT THE MENTION OF FLASH FLOODING FOR TODAY...SINCE THUNDERSTORM DEVELOPMENT WAS SLOW TO INITIATE AND STORM MOTION IS GREAT ENOUGH TO LIMIT FLOOD POTENTIAL. STILL UNSURE ABOUT THE POSSIBLE FLOODING FOR THE LATTER PART OF THE WORKWEEK...AND WILL HOLD OFF ON ANY MENTION IN THE HWO BEYOND TOMORROW. THE FIVE DAY QPF TOTAL REMAINS BELOW 2 INCHES ACROSS CENTRAL ALABAMA...SO WITH CURRENT CONDITIONS...THE THOUGHT IS THAT OUR SOIL WILL BE ABLE TO SUSTAIN THAT MUCH RAINFALL. HOWEVER...WITH ANYTHING...WE WILL NEED CONTINUE TO REEVALUATE AREAS THAT RECEIVE HIGHER RAINFALL TOTALS IN HEAVIER THUNDERSTORMS OVER THE NEXT COUPLE DAYS. 73 && .AVIATION... 18Z TAF DISCUSSION. MVFR CIGS HAVE BEEN SLOWER TO ERODE TODAY THAN EXPECTED... BUT ARE FINALLY COMING UP AT MOST SITES. EXPECT VCTS FOR ALL SITES ACROSS CENTRAL ALABAMA THIS AFTERNOON AS A SURFACE COLD FRONT APPROACHES FROM THE NORTH AND A WEAK SHORTWAVE TROUGH MOVES OVER MISSISSIPPI. ADDED SOME TEMPO TSRA FOR LOCATIONS WHERE THERE IS HIGHER CONFIDENCE IN STORMS IMPACTING A SITE BASED ON RADAR TRENDS AND SHORT TERM MODEL GUIDANCE. IF A STORM DIRECTLY IMPACTS A TERMINAL VIS COULD DROP BRIEFLY TO OR BELOW IFR. FOR TONIGHT RAIN CHANCES SHOULD DIMINISH AFTER THE SHORTWAVE TROUGH MOVES OFF TO THE EAST AND AS THE COLD FRONT SLOWLY SAGS SOUTHWARD OVER THE AREA. NOT VERY CONFIDENT IN LOWERED CIGS OR VIS SOUTH OF THE FRONT OVERNIGHT... SO ONLY HAVE SCT LOW CLOUDS AND MVFR VIS FOR NOW. BUT THAT MAY BE TOO OPTIMISTIC GIVEN THE VERY MOIST LOW LEVEL AIRMASS AND RAIN EXPECTED TODAY. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 83 65 82 67 / 30 20 10 40 20 ANNISTON 70 84 67 81 68 / 30 30 20 50 40 BIRMINGHAM 71 84 67 84 70 / 40 30 20 40 20 TUSCALOOSA 73 85 65 86 71 / 50 40 20 20 20 CALERA 72 84 66 84 70 / 40 40 20 40 30 AUBURN 71 83 69 80 68 / 30 70 40 80 60 MONTGOMERY 74 85 71 83 72 / 50 70 50 80 50 TROY 73 84 71 82 71 / 40 70 50 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 13, 1:02 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT TUE AUG 13 2013 ALZ011>015-017>050-141800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 102 PM CDT TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT WILL STALL NEAR THE INTERSTATE 85 CORRIDOR. THEREFORE...LOCALIZED FLASH FLOODING WILL BE POSSIBLE...GENERALLY SOUTH OF INTERSTATE 20. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY.
In the hours before
Local storm report, Aug 13, 3:53 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM LIGHTNING 5 SSW NORTHPORT 33.17N 87.62W
08/12/2013 TUSCALOOSA AL EMERGENCY MNGR
LIGHTNING STRUCK A CHURCH ON UNITY RD AND CAUSED A FIRE.
THE CHURCH SUFFERED SIGNIFICANT DAMAGE AND MAY BE A TOTAL
LOSS.
&&
TGOGGINSSpecial weather statement, Aug 13, 4:28 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT TUE AUG 13 2013 ALZ046-050-132215- BARBOUR AL-BULLOCK AL- 428 PM CDT TUE AUG 13 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR AND SOUTHEASTERN BULLOCK COUNTIES UNTIL 515 PM CDT... AT 426 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PICKETT...OR 9 MILES SOUTHWEST OF MIDWAY...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MIDWAY... PICKETT... BOOT HILL... BARBOUR COUNTY PUBLIC LAKE DAM... CLAYTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3192 8523 3171 8554 3201 8577 3214 8564 TIME...MOT...LOC 2128Z 312DEG 26KT 3199 8564 19
Special weather statement, Aug 13, 6:16 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT TUE AUG 13 2013
ALZ023>025-140000-
JEFFERSON AL-SHELBY AL-TUSCALOOSA AL-
616 PM CDT TUE AUG 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...SHELBY AND
SOUTHERN JEFFERSON COUNTIES UNTIL 700 PM CDT...
AT 616 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDFIELD TO BROOKWOOD...AND
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BESSEMER...
VESTAVIA HILLS...
HOOVER...
HELENA...
PELHAM...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY...WITH 2 TO POSSIBLY 4 INCHES OF
FLOWING WATER. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3332 8740 3358 8711 3348 8694 3344 8670
3350 8638 3327 8640 3328 8644 3326 8642
3320 8646 3318 8651 3313 8646 3311 8649
3306 8691 3310 8697 3316 8697 3317 8702
3325 8703 3322 8711 3324 8714 3320 8720
TIME...MOT...LOC 2316Z 304DEG 20KT 3345 8690 3328 8733The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:05 PM CDT | Special Weather Statement | BMX | Sumter | 40 min |
| Aug 12, 8:31 PM CDT | Special Weather Statement | BMX | Greene | 44 min |
| Aug 12, 8:37 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 38 min |
| Aug 12, 9:26 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Aug 12, 11:48 PM CDT | Areal Flood Advisory | BMX | Walker | 117 min |
| Aug 13, 4:28 PM CDT | Special Weather Statement | BMX | Barbour | 47 min |
| Aug 13, 5:53 PM CDT | Areal Flood Advisory | BMX | Coosa | 3 hr |
| Aug 13, 6:16 PM CDT | Special Weather Statement | BMX | Shelby | 44 min |
| Aug 13, 6:25 PM CDT | Special Weather Statement | BMX | Chambers, Clay | 50 min |
| Aug 13, 6:38 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Aug 13, 6:50 PM CDT | Areal Flood Advisory | BMX | Bibb | 3 hr |
| Aug 13, 6:55 PM CDT | Areal Flood Advisory | BMX | Clay, Randolph, Talladega | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.